Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 82, NWS Duluth, MN

August 14, 2000Ashland County, Iron County, Price County, Wisconsin

NWS Duluth, MN issued this severe thunderstorm warning at Aug 14, 2000, 6:18 PM CDT for Ashland County, Iron County, Price County, Wisconsin. It was in force for 57 min. 6 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 14, 2000, 6:18 PM CDT (23:18 UTC)
Expired
Aug 14, 2000, 7:15 PM CDT
In force
57 min
Issued by
NWS Duluth, MN
Area
Whole counties

Counties Ashland County, WI, Iron County, WI, Price County, WI

What was reported inside it

TimeReportWhereRemark
Aug 14, 6:40 PM CDTThunderstorm Wind 50 EButternut, WITrees were blown down. Wind speed is estimated.
Aug 14, 7:00 PM CDTThunderstorm Wind 50 EPark Falls, WIShingles were torn off homes. Wind speed is estimated.
Aug 14, 7:00 PM CDTThunderstorm Wind 55 ESpringstead, WISeveral trees were knocked over by strong thunderstorm winds. A man was injured when an 18 inch diameter tree fell on him as he was in his camper on the Turtle Flambeau Flowage. Wind speed is estimated.
Aug 14, 7:05 PM CDTThunderstorm Wind 52 MButternut, WI
Aug 14, 7:05 PM CDTThunderstorm Wind 61 MPark Falls, WITrees were blown down.
Aug 14, 7:15 PM CDTHail 0.88Phillips, WI

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 14, 1:15 PM CDTSevere Thunderstorm WatchSPC6 hr
Aug 14, 6:15 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 11.3 hours before the alert went out and 263 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2000-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 303 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2000-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 63 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
303 J/kg
Mixed-layer CIN
-168 J/kg
Mixed-layer LCL
580 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
63 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

913 
WUUS53 KDLH 142319
SVRDLH
WIC003-051-099-113-150015-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DULUTH MN
618 PM CDT MON AUG 14 2000

THE NATIONAL WEATHER SERVICE IN DULUTH MN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SAWYER COUNTY IN WISCONSIN
  PRICE COUNTY IN WISCONSIN
  SOUTHERN IRON COUNTY IN WISCONSIN
  SOUTHERN ASHLAND COUNTY IN WISCONSIN

* UNTIL 715 PM CDT

* AT 618 PM CDT DOPPLER RADAR INDICATED SEVERE THUNDERSTORMS ALONG A
  LINE EXTENDING FROM 17 MILES SOUTHWEST OF IRONWOOD TO 19 MILES
  SOUTH OF HAYWARD...MOVING SOUTH AT 25 MPH.

* THE LINE OF SEVERE THUNDERSTORMS WILL BE NEAR...
  GLIDDEN AT 625 PM CDT
  LORETTA AROUND 630 PM CDT
  PARK FALLS AROUND 650 PM CDT

DAMAGING HAIL UP TO ONE INCH AND DESTRUCTIVE WINDS OVER 60 MPH ARE
LIKELY WITH THESE STORMS. TAKE COVER IN A STURDY BUILDING AND STAY
AWAY FROM WINDOWS.

$$
CLC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 14, 3:30 AM CDT, 14 hours 48 minutes earlier.

Area forecast discussion, Aug 14, 3:30 AM CDT, 14 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
330 AM CDT MON AUG 14 2000

FORECAST FOCUS IS ON PRECIP THREAT AND SEVERITY.

MODELS IN GENERAL AGREEMENT...BUT AGAIN HAVING A DIFFICULT TIME WITH
QPF FIELDS IN FIRST 06-12 HOURS. FOLLOWED MAINLY THE ETA.

CURRENTLY SCATTERED SHOWERS AND THUNDERSTORMS ACROSS NORTHERN
MINNESOTA...WITH MORE SIGNIFICANT COMPLEX MOVING ACROSS
CENTRAL/EASTERN NORTH DAKOTA.

STORMS FIRING IN AREA OF MOISTURE CONVERGENCE IN LOW LEVEL JET.
LLJ JET AND THETA-E CONVERGENCE FOCUS OVER MINNESOTA TODAY. COLD
FRONT THAT WENT THROUGH YESTERDAY LIFTS NORTH TODAY AS A WARM FRONT
AND IS FORECAST TO CLEAR DLH BY 00Z. UPPER JET...WITH CORE OVER
100KT RIDES THE INTERNATIONAL BORDER. BEST DYNAMICS ACROSS NORTHERN
MINNESOTA TODAY. 850-500MB Q-VECTOR CONVERGENCE ALONG WITH THETA-E
ADVECTION TO GIVE NORTHERN MINNESOTA BEST SHOT AT PRECIP TODAY.
MODELS DO AGREE ON THIS IN THEIR QPF. WILL HAVE HIGHEST POPS NORTH
AND LEAST SOUTHEAST TODAY. CAN/T RULE OUT THUNDERSTORMS IN NORTHWEST
WISCONSIN WITH LIFTING FRONT AND STRENGTHENING LOW LEVEL FLOW.

PRECIP WATER VALUES INCREASE TO 1.75 INCHES TODAY WITH SURFACE
DEWPOINTS AROUND 70 IN IA. SEVERE THREAT TO HINGE ON INSTABILITY
REACHED. CURRENT ACTIVITY IN EASTERN NORTH DAKOTA HAS BEEN
STRENGTHENING OVER THE PAST FEW SCANS. WITH THIS COMPLEX AND
INCREASING CLOUDS...AFTERNOON INSTABILITY MAY BE LIMITED. DUE TO
UNCERTAINTY...WILL LEAVE SEVERE MENTION OUT OF ZFP.

THUNDERSTORMS TO CONTINUE THIS EVENING...AND END FROM WEST TO EAST
OVERNIGHT. HIGH PRESSURE THEN BUILDS BACK INTO THE NORTHLAND ON
TUESDAY.

FOLLOWED CLOSE TO GUIDANCE TEMPERATURES.

.DLH...NONE.

MELDE

In the hours before

Special weather statement, Aug 14, 12:20 PM CDT, 5 hours 58 minutes before
MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-142000-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
1220 PM CDT MON AUG 14 2000

...MODERATE RISK OF SEVERE THUNDERSTORMS ACROSS PORTIONS OF NORTHEAST
MINNESOTA AND EXTREME NORTHWEST WISCONSIN THIS AFTERNOON AND
TONIGHT...

THREAT...
LARGE HAIL...DAMAGING WINDS AND A FEW TORNADOES. THERE IS A MODERATE
RISK OF SEVERE WEATHER ALONG AND SOUTH OF A LINE FROM PARK RAPIDS TO
AITKIN TO NEAR HINCKLEY IN MINNESOTA...AND TO SIREN IN WISCONSIN.
THERE IS ALSO A SLIGHT RISK FOR SEVERE WEATHER ACROSS THE REST OF
NORTHEAST MINNESOTA AND NORTHWEST WISCONSIN.

DISCUSSION...
AS OF NOON...THUNDERSTORMS WERE CONTINUING TO SPREAD INTO NORTHEAST
MINNESOTA NORTH OF A WARM FRONT. ALTHOUGH MOST OF THE STORMS WEAKENED
AS THEY MOVED INTO THE DRIER AND MORE STABLE AIRMASS OVER NORTHEAST
MINNESOTA...A FEW OF THE STORMS DID PRODUCE LARGE HAIL AND DAMAGING
WINDS IN CASS COUNTY LATE THIS MORNING.

MORE THUNDERSTORMS ARE EXPECTED TO DEVELOP DURING THE AFTERNOON AS
THE WARM FRONT LIFTS INTO CENTRAL MINNESOTA AND NORTHWEST
WISCONSIN...AND ALSO TONIGHT AS A COLD FRONT SWEEPS EAST ACROSS THE
AREA. MOISTURE FLOWING NORTH INTO THE AREA WILL HELP INCREASE THE
CHANCE FOR SEVERE WEATHER DEVELOPMENT DURING THE AFTERNOON. THE MAIN
THREAT FOR SEVERE WEATHER THIS AFTERNOON IS SOUTHWEST OF A LINE FROM
GRAND RAPIDS TO DULUTH...THEN SHIFTING INTO NORTHWEST WISCONSIN THIS
EVENING. THE CURRENT CLOUD COVER MAY KEEP CONDITIONS STABLE ENOUGH TO
PREVENT SEVERE WEATHER DEVELOPMENT ACROSS NORTHERN SECTIONS OF
NORTHEAST MINNESOTA.

SPOTTER ACTIVATION...
SPOTTERS HAVE BEEN ACTIVATED FOR NORTHEAST MINNESOTA...AND WILL
LIKELY BE NEEDED FOR NORTHWEST WISCONSIN LATER THIS AFTERNOON.

TAP

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 14, 3:35 PM CDTSevere Thunderstorm WarningDLHDouglas55 min
Aug 14, 4:23 PM CDTSevere Thunderstorm WarningDLHBayfield67 min
Aug 14, 4:37 PM CDTSevere Thunderstorm WarningDLHDouglas23 min
Aug 14, 5:04 PM CDTSevere Thunderstorm WarningDLHDouglas56 min
Aug 14, 5:14 PM CDTSevere Thunderstorm WarningDLHBayfield, Sawyer, Washburn61 min
Aug 14, 5:14 PM CDTSevere Thunderstorm WarningDLHBurnett61 min
Aug 14, 6:18 PM CDTSevere Thunderstorm WarningDLHSawyer57 min
Aug 14, 6:19 PM CDTSevere Thunderstorm WarningDLHBurnett56 min
Aug 14, 6:37 PM CDTSevere Thunderstorm WarningDLHWashburn53 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.